[Skip to Content]
[Skip to Content Landing]
Other Articles
December 3, 1960

CHLORAMPHENICOL—A NEW WARNING

Author Affiliations

Boston, Mass.

JAMA. 1960;174(14):1853-1854. doi:10.1001/jama.1960.03030140075018
Abstract

In one month recently, I saw 4 new cases of aplastic anemia. Although they ranged in age from 3 to 63, and came from different sections of the country, they had one common denominator: chloramphenicol had been used in the recent past for minor respiratory infections. There was no history of the use of other antibiotics or potentially toxic drugs and since the anemia and the other manifestations appeared a few months after the last administration of chloramphenicol, it seemed clear that this drug was responsible for the marrow aplasia.

In our recently studied series of aplastic anemia (seen within the past 3 years ) 8 of 30 had received significant amounts of chloromycetin, almost invariably for minor infections. Of the most recent 10 cases of aplastic anemia, 5 had followed therapy with chloramphenicol. The tragic thing about all these seriously ill cases, most of whom died, is that the drug

First Page Preview View Large
First page PDF preview
First page PDF preview
×